Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 1, 2018Chippewa County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 1, 2018, 4:02 PM CDT for Chippewa County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 4:02 PM CDT (21:02 UTC)
Expired
Aug 1, 2018, 4:45 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Chippewa County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS83 KMPX 012102
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT WED AUG 1 2018

WIZ027-028-012145-
Chippewa-Eau Claire-
402 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHIPPEWA AND 
NORTHEASTERN EAU CLAIRE COUNTIES...

At 359 PM CDT, a strong thunderstorm was located over Lake Wissota, 
with another strong storm farther north 5 miles southwest of 
Cornell.

Winds in excess of 40 mph and dime size hail are possible with 
both of these storms.

Locations impacted include...
Stanley, Lake Wissota, Cadott, Boyd, Ludington, Bateman, Otter Lake 
and Jim Falls.

LAT...LON 4487 9141 4517 9135 4512 9092 4499 9092
      4489 9093 4487 9091 4472 9093
TIME...MOT...LOC 2059Z 286DEG 21KT 4492 9126 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:00 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT Wed Aug 1 2018

.SHORT TERM...(This evening through Thursday)
Issued at 300 PM CDT Wed Aug 1 2018

Main concern in the short term is for thunderstorms this afternoon
along and east of the frontal boundary currently moving through the
area.

As of mid afternoon, the front was draped from near New Richmond, WI
through the Twin Cities and to the southwest through the Mankato
area.  Showers began to form along the front and are beginning to
grow into thunderstorms.  Additional weak thunderstorms will likely
continue to develop along the front, but as the afternoon
progresses, a few cells could become strong with small hail and gust
winds.  The chance for severe weather remains low, with modest
instability and weak shear in the pre frontal environment.  The
front is progressing ESE at a speed of about 15-20 MPH, so it will
take through most of the evening before it clears the Eau Claire
area, hence the thunderstorms in the forecast through the evening
hours there.

Behind (west of) the front, dry northwest flow has taken over with a
large stratocu shield dropping through from the north.  No
precipitation expected from the remainder of today and tonight for
this area, which includes almost all of the Twin Cities metro and
areas north and west.

For tonight, stratus looks to redevelop and could linger through
Thursday morning.  High pressure will be pushing in for tomorrow but
will take some time to erode the low clouds tomorrow morning. Clouds
scatter out by the afternoon for most of the area, with highs in the
70s and dew points in the low to mid 50s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 300 PM CDT Wed Aug 1 2018

What was looking like a prolonged heat wave this weekend through
next week as soon as early yesterday continues to trend cooler as
models now insist the ridge will reestablish itself over the Desert
Southwest. This will keep the region in northwest flow until further
notice with periodic thunderstorm chances and temperatures wavering
on either side of normal. Deep moisture will continue to be lacking
in this pattern. In addition, fast moving fronts in the northwest
flow lend low confidence in thunderstorm timing and coverage at
any given time. Thus, PoPs remain on the lower side of the spectrum
through next week.

High pressure will be sliding to the southeast Thursday night
with southerly flow increasing into Friday. A dry EML with hot
temperatures around 850 mb should keep a cap going for the
majority of the day. The biggest question is how deeply we mix,
which will have a big impact on high temperatures. We could see
highs into the low 90s as far east as I-35 if we can mix to at
least 875 mb, but forecast soundings aren't too optimistic in that
possibility. Raised temps a few degrees over the model blend
because there is good mixing in the boundary layer. This also
resulted in good continuity from previous forecasts.

Thunderstorms are expected to develop on the next cold front
Friday afternoon/evening over the Dakotas into northwest MN. This
front will be the slowest moving of the week and it's likely the
storm intensity will weaken as they approach southern/eastern MN
late Friday night. Additional storms should fire Saturday
afternoon and evening across the CWA before the diffuse front
exists to the south sometime Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1246 PM CDT Wed Aug 1 2018

Widespread stratocu continues to fill in behind the frontal
boundary which currently lies from near RNH through MSP and MKT.
MVFR cigs are expected for much of the area northwest of the
frontal boundary, before ceilings rise above 3k ft for much of
the area. Winds will be NW behind the front, with gusts around
15kt possible this afternoon. East of the front, mainly for EAU,
scattered to isolated thunderstorm development is possible later
this afternoon. Southerly winds will shift to W and eventually NW
with the fropa later this afternoon/early evening there. Clouds
could scatter out briefly this evening, but redevelopment appears
likely especially in western WI and eastern MN where both stratus
and fog could form overnight.

KMSP...With the front nearby at the start of the period, could see
a random shower move through, but probability was too low to
include in the TAF.

/OUTLOOK FOR KMSP/
Fri...VFR. Wind S 10-15 kt.
Sat...VFR. Chc -TSRA. Wind SW 10-15 Gusts 20-25 kt.
Sun...VFR. Chc -TSRA. Wind SW 5-10 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Aug 1, 3:09 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
309 PM CDT Wed Aug 1 2018

MNZ062-063-069-070-076>078-082>085-091>093-WIZ014>016-023>028-
022015-
Ramsey-Washington-Scott-Dakota-Le Sueur-Rice-Goodhue-Watonwan-
Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-
Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
309 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to move through the region this
afternoon and evening along a frontal boundary. Small hail and
gusty winds will be possible with the stronger cells, but
the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday through Sunday. In addition to
heavy rainfall, a few storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>061-064>068-073>075-022015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Redwood-Brown-Nicollet-
309 PM CDT Wed Aug 1 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible Friday through Sunday. In addition to
heavy rainfall, a few storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 1, 3:12 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT WED AUG 1 2018

WIZ025-026-012115-
Dunn-Pepin-
312 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEPIN AND
SOUTHEASTERN DUNN COUNTIES...

At 312 PM CDT, a strong thunderstorm was located over Eau Galle, or
14 miles south of Menomonie, moving east at 15 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Durand, Eau Galle, Rock Falls and Arkansaw.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4459 9170 4460 9193 4464 9207 4475 9204
      4475 9165
TIME...MOT...LOC 2012Z 279DEG 14KT 4469 9196

SPD
Special weather statement, Aug 1, 4:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT WED AUG 1 2018

WIZ027-028-012145-
Chippewa-Eau Claire-
402 PM CDT WED AUG 1 2018

...A STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHIPPEWA AND
NORTHEASTERN EAU CLAIRE COUNTIES...

At 359 PM CDT, a strong thunderstorm was located over Lake Wissota,
with another strong storm farther north 5 miles southwest of
Cornell.

Winds in excess of 40 mph and dime size hail are possible with
both of these storms.

Locations impacted include...
Stanley, Lake Wissota, Cadott, Boyd, Ludington, Bateman, Otter Lake
and Jim Falls.

LAT...LON 4487 9141 4517 9135 4512 9092 4499 9092
      4489 9093 4487 9091 4472 9093
TIME...MOT...LOC 2059Z 286DEG 21KT 4492 9126

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:12 PM CDTSpecial Weather StatementMPXPepin63 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.